Tramadol, the generic for the brand name Ultram, is a messy drug. It’s a pain reliever that has actions on several types of brain receptors: the mu opioid, serotonin, norepinephrine, NMDA, and other receptors.
Because it stimulates the mu opioid receptors, it can cause feelings of pleasure as well as pain relief. Tramadol is far less active at the mu opioid receptors than its metabolite, and it takes time for the tramadol to be metabolized in the liver to its first metabolite. Because of this delay, some experts thought it wouldn’t appeal to addicts, who prefer an immediate high. Overall this is probably true, and tramadol has a much lower rate of addiction than other opioids, but it still causes addiction in some patients.
Some of tramadol’s pain relieving properties may also be produced by its actions on serotonin and norepinephrine receptors, since tramadol’s pain relieving capability is only partially reversed by a pure opioid antagonist like naloxone.
When this medication was first released, it wasn’t a controlled substance. That is, the DEA didn’t control it strictly like medications that can cause addiction. Now, it’s a Schedule IV drug, in some states. It does have some benefit for pain relief, but also some risk of addiction, though lower than that of hydrocodone, for example.
Tramadol is usually dosed in 50mg pills, one or two every six hours, giving the maximum dose of 400mg per day. Recreational use of this medication (to get high) is dangerous, since it causes seizures at doses higher than 400mg. In susceptible patients, it can even cause seizures at lower prescribed doses.
I’ve seen patients in tramadol withdrawal who were so sick it frightened me. This drug can produce a severe withdrawal. If a patient taking high doses stops taking tramadol suddenly, some patients have opioid withdrawal symptoms like sweating, nausea, diarrhea, high blood pressure and heart rate, and severe muscle and joint pains. The sickest patient I’ve ever seen in opioid withdrawal had been using only tramadol, in doses of around 600mg per day. She had fever to 103 degrees, and dehydration from the diarrhea and vomiting. That patient needed hospitalization.
Besides the opioid-withdrawal symptoms, some of these patients also have withdrawal symptoms similar to those seen when certain serotonin-affecting antidepressants, like Paxil and Celexa, are stopped suddenly. They can have fairly severe anxiety, depression, mood swings, and restlessness. Many times they have weird sensory experiences, often called “brain zaps,” or the sensation of electric shocks throughout the body. They can have seizures during this withdrawal.
If the patient had only physical dependency and no addiction, the dose of tramadol can usually be tapered slowly over a few weeks to months, as an outpatient. But if the patient has not only physical dependency but also the disease of addiction, the obsession and craving for the medication will usually prevent a successful outpatient taper, unless a dependable non-addict holds the pill bottle, and dispenses it as prescribed.
Traditional treatment for tramadol addiction starts with detoxification. As above, that can rarely be done as an outpatient, so medical inpatient detoxification admissions for five to seven days can be helpful. However, since tramadol acts so much like an opioid, patients ready to leave detox probably need to go on to an inpatient residential treatment center for at least thirty days. Intensive outpatient treatment probably isn’t enough support for these addicts. But that’s only my opinion, since I haven’t found any studies describing success rates with tramadol addicts.
Opioid maintenance medications like methadone and buprenorphine do stop the opioid-type withdrawal symptoms from tramadol, but there’s no information about the use of maintenance medications in these patients. Most doctors working in clinics won’t start a patient on maintenance medications unless the patient is also using other opioids.
Often, methadone patients at the opioid treatment centers where I work are given tramadol by their primary care doctors who think it’s a low risk medication for opioid addicts. It probably is lower in its risk for abuse, but it can cause withdrawal in patients on stable, blocking doses of methadone. 
Tramadol is a synthetic, pared-down version of codeine. Interestingly, a structurally similar medication, tapentadol, has just been released, and is now being sold under the brand name Nucynta. That medication is a schedule II drug, presumably because of a higher abuse potential than we’ve seen with tramadol. Tapentadol stimulates opioid mu receptors, and also acts as a norepinephrine re-uptake inhibitor, like some antidepressants.
I saw my first patient who was addicted to Nucynta earlier this year. He had a history of opioid addiction in the past, had successfully tapered off methadone maintenance, but became re-addicted to opioids during a bout of back pain. He couldn’t stop taking Nucynta without abusing other illicit opioids to ease his withdrawal symptoms. Because he was using other opioids, I did admit him to methadone maintenance and he continues to do well on our program.
The bottom line is this: if you are in recovery from addiction (alcohol or drugs, this medication should be used with caution. Let your doctor know that you’re in recovery from addiction. If you must take a potentially addicting medication, talk to your sponsor and your support network. Go to extra meetings. Let a dependable non-addict hold the pill bottle and dispense as prescribed. If you have to take the medication for more than a few weeks, have your doctor taper your dose instead of stopping suddenly.
1. Leavitt, MA, PhD, “Methadone-Drug Interactions,” Pain Treatment Topics, Addiction Treatment Forum, January 2006